Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 48, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 18, 2018, 6:00 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 6:00 PM MDT (00:00 UTC)
- Expired
- Aug 18, 2018, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
415 WGUS53 KGLD 190000 FFWGLD KSC071-203-190300- /O.NEW.KGLD.FF.W.0048.180819T0000Z-180819T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 600 PM MDT SAT AUG 18 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Southwestern Wichita County in west central Kansas... Greeley County in west central Kansas... * Until 900 PM MDT/1000 PM CDT/. * At 559 PM MDT/659 PM CDT/, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 1.5 to 2.5 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Tribune, Horace and Selkirk. Additional rainfall amounts of up to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3854 10204 3855 10143 3826 10137 3826 10205 $$ Buller
2 follow-up statements
522 WGUS73 KGLD 190223 FFSGLD Flash Flood Statement National Weather Service Goodland KS 823 PM MDT SAT AUG 18 2018 KSC071-203-190300- /O.CON.KGLD.FF.W.0048.000000T0000Z-180819T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wichita KS-Greeley KS- 823 PM MDT SAT AUG 18 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR SOUTHWESTERN WICHITA AND GREELEY COUNTIES... At 821 PM MDT/921 PM CDT/, Doppler radar indicated thunderstorms producing moderate to heavy rain across the warned area. Two to three inches have fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Tribune, Horace and Selkirk. Additional rainfall amounts of up to an inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3854 10204 3855 10143 3826 10137 3826 10205 $$ Buller
395 WGUS73 KGLD 190251 FFSGLD Flash Flood Statement National Weather Service Goodland KS 851 PM MDT SAT AUG 18 2018 KSC071-203-190301- /O.EXP.KGLD.FF.W.0048.000000T0000Z-180819T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wichita KS-Greeley KS- 851 PM MDT SAT AUG 18 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WICHITA AND GREELEY COUNTIES WILL EXPIRE AT 900 PM MDT/1000 PM CDT/... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3854 10204 3855 10143 3826 10137 3826 10205 $$ Buller
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:34 PM MDT, 26 minutes earlier.
Area forecast discussion, Aug 18, 5:34 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 534 PM MDT Sat Aug 18 2018 .SHORT TERM...(This evening through Sunday) Issued at 106 PM MDT Sat Aug 18 2018 Latest upper air and satellite data show an upper level trough over Eastern Colorado. At the surface a cold front was moving east ahead of the upper level feature. East of the cold front was a stationary surface trough. A line of storms has been moving east since late morning from Central Colorado. Over the last hour or so storms have begun developing along the cold front and more recently along the surface trough, well ahead of the line of storm activity. Meanwhile over Northwest Kansas isolated to scattered storm development has been ongoing along a weak low level jet nose. For the rest of the afternoon the line of storms will continue to move east, with storm activity increasing. Isolated activity ahead of the main line will either dissipate as it moves off the surface trough or eventually merge with the approaching line. This evening the storm activity will continue to expand in coverage as it moves eastward at around 20 MPH. Any severe threat will diminish as the storms cross the CO border. After midnight the storms will slow as the short wave trough deepens over the eastern half of the forecast area. This will lead to higher rainfall amounts. Sunday morning storm activity will continue to slowly move east, exiting Norton and Graham counties in the early afternoon. Meanwhile wrap-around rainfall may move into the forecast area from the northwest. Despite the rather high rainfall chances am not very confident this will occur; or rather that if any rainfall does occur have low confidence that the amounts will be above a tenth of an inch. The stronger lift will be over Central Nebraska, which is closer to what will be the center of the closed low. Am thinking the forecast area will be too far south to benefit from any meaningful rainfall on the backside of the closed low as it moves east. The cold front that will move through tonight will allow highs to be well below normal. Threats: Hail up to ping-pong ball size and wind gusts of 60 MPH will be the primary threats, with increasing confidence toward Southeast CO of those threats occurring where there has been little to no cloud cover. Storm arrival may have slowed slightly from what was anticipated earlier, but in general still looks on track. The severe threat should end by 8 PM MT. Widespread heavy rainfall is expected as the line of storms moves across the forecast area. Confidence of flash flooding occurring is not high enough to warrant a watch at this time. No severe weather is expected Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 140 PM MDT Sat Aug 18 2018 There is reasonable confidence in the model solutions through the middle of next week with models beginning to diverge beyond Wednesday as a series of disturbances move across the Rocky Mountain west and emerge east of the Rockies over the central and northern High Plains regions. Sunday night the upper low over central Nebraska moves into the area between Omaha and Kansas City by Monday morning. The extended period of precipitation through the weekend across the central High Plains region will come to an end at that time. Conditions will dry out on Monday through Tuesday and cooler temperatures with highs in the 70s and lows in the 50s will begin to increase gradually again as high pressure builds into the region. Temperatures late in the week will place highs well into the 80s and lows in the upper 50s to middle 60s. A short wave trough embedded in the amplifying northwest flow aloft will bring a chance of thunderstorms to the region Tuesday night. A larger scale trough moves across the Rockies flattening the ridge and moving east of the Rockies and across the High Plains Thursday afternoon and night, which could be the next best chance of precipitation across the region. However, model solutions are still currently favoring a move open wave which could keep a more progressive solution in place and limit precipitation through the latter part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 507 PM MDT Sat Aug 18 2018 A widespread area of showers and thunderstorms will move across the MCK and GLD TAF sites between 03Z-08Z with isolated showers in the vicinity of both locations both before and after that time with thunderstorms expected to become more numerous again after 17Z on Sunday. GLD will start out VFR with a possibility of conditions lowering intermittently to MVFR between about 03Z-08Z as storms move through. Have kept conditions VFR through the TAF period for now with the timing of discrete storms moving across the forecast site remaining less than one hour. MCK will start out VFR and with intermittent MVFR possible between 05Z-10Z. Am more confident with MCK going down to MVFR after 10Z with possible intermittent IFR conditions due mainly to lower ceilings following the storms during the early morning time period on Sunday morning. Expect a return to VFR with showers and thunderstorms becoming more numerous after 18Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...LOCKHART AVIATION...LOCKHART
Hazardous weather outlook, Aug 18, 8:46 AM MDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 846 AM MDT Sat Aug 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191500- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 846 AM MDT Sat Aug 18 2018 /946 AM CDT Sat Aug 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A line of strong to severe thunderstorms will enter western Yuma, Kit Carson, and Cheyenne counties between 3 and 4 PM MDT. Storm coverage will increase in coverage as the line moves east. The threat for severe weather will decline east of the Colorado border, but increase toward Southeast Colorado. Large hail up to 1.5 inches and wind gusts up to 60 MPH may occur with the strongest storms. Severe weather will end by 8 PM MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Any storm reports by phone or through social media are greatly appreciated. JTL
In the hours before
Local storm report, Aug 18, 5:45 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL TRIBUNE 38.47N 101.75W
08/18/2018 E1.00 INCH GREELEY KS EMERGENCY MNGR
&&Local storm report, Aug 18, 5:46 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST TRIBUNE 38.47N 101.75W
08/18/2018 E50 MPH GREELEY KS EMERGENCY MNGR
REPORT OF TREE LIMBS ON THE GROUND.
&&Local storm report, Aug 18, 5:47 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST TRIBUNE 38.47N 101.75W
08/18/2018 E580 MPH GREELEY KS EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
TRIBUNE. REPORT OF TREE BLOWN DOWN.
&&Local storm report, Aug 18, 5:50 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST TRIBUNE 38.47N 101.75W
08/18/2018 E80 MPH GREELEY KS EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
TRIBUNE. CORRECTS PREVIOUS TSTM WND GST
REPORT FROM TRIBUNE. REPORT OF TREE BLOWN
DOWN.
&&Local storm report, Aug 18, 5:53 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 5 S TRIBUNE 38.40N 101.75W
08/18/2018 E1.75 INCH GREELEY KS TRAINED SPOTTER
HOUSE WINDOWS DAMAGED.
&&Local storm report, Aug 18, 5:55 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 5 S TRIBUNE 38.40N 101.75W
08/18/2018 M58 MPH GREELEY KS MESONET
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:10 PM MDT | Special Weather Statement | GLD | Cheyenne | 20 min |
| Aug 18, 6:32 PM MDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Aug 18, 6:46 PM MDT | Special Weather Statement | GLD | Sherman | 14 min |
| Aug 18, 7:32 PM MDT | Special Weather Statement | GLD | Sherman | 13 min |
| Aug 19, 5:34 PM MDT | Special Weather Statement | GLD | Norton | 26 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.